WebMD BlogsDeep Vein Thrombosis

My DVT Treatments Took a Toll on My Mental Health

photo of woman sitting on bed
Caroline Kelly - Blogs
By Caroline KellySeptember 13, 2021

After getting diagnosed with deep vein thrombosis (or DVT -- a blood clot), my doctor put me on an anticoagulant medication. It treats dangerous blood clots and prevents new ones from forming.

When I left the hospital I had to take it every day at the same time for about a week so it would build up in my system. It’s important that you inject this medication in a fatty part of your body, so I gave myself the shot in my stomach. It caused a little pain at first, but I think I was also very nervous because I had never done anything like this before.

Once I was done with the first drug, I was ready to move to another anticoagulant that’s used to treat patients with deep vein thrombosis and pulmonary embolism (a life-threatening condition that results when a blood clot travels to an artery in your lungs). Some people take it to help prevent heart attacks and strokes.

This blood thinner can have side effects like severe bleeding, headaches, and joint pain. I might also bruise more easily after an injury.

I’m constantly thinking about how serious these side effects are for me. I can’t afford to get hurt, bruised, or bleed, because, unlike for most people, it’s going to take longer for the bleeding to stop.

I’ve also noticed that my body strength has changed. I’m no longer as strong physically as I used to be. This had a significant effect on my mental health because I like to be adventurous and live life.

I also have to be monitored while I’m on this medication. My specialist sends me to get a prothrombin time and international normalized ratio test, also known as PT/INR. This test determines how well the drug is working to prevent clots from building. It does this by measuring the time it takes for your blood to clot. It’s important that my test results are in the normal range. If they’re too high, I might have unnecessary bleeding. If they’re too low my blood could be more likely to clot.

My medicine has other side effects, but they haven’t caused me problems. I have had to make some lifestyle adjustments, especially with my diet because foods high in vitamin K work against the drug. It’s essential to live my life more carefully and always listen to my body.

I’ve learned that there are different anticoagulant medications that don’t require a PT/INR test, some with similar side effects and some side effects that are more severe. In some cases if you bleed there’s nothing they can do to reverse the bleeding. Talk with your doctor to learn medication will be best for you.

 

 

Photo Credit: Prostock-Studio / iStock Getty Images Plus

WebMD Blog
© 2021 WebMD, LLC. All rights reserved.
Blog Topics:
About the Author
Caroline Kelly

Caroline Kelly was first diagnosed with DVT 2007. She has had two recurrences since then and has been on blood thinners for the past 10 years. She is passionate about print modeling and fashion shows and enjoys playing soccer and watching basketball.

More from the Deep Vein Thrombosis Blog

  • woman-looking-at-ocean

    7 Things That Have Helped Me Live With DVT

    It’s been said that the most important relationship you will ever have is the bond with yourself. Living with DVT for almost 16 years, every aspect ...

  • photo of doctor comforting patient

    I Wasn’t Ready for Another DVT

    I thought it was just another day. I got out of bed and placed both of my feet on the floor as I normally would. This time it felt different. It was like I had ...

View all posts on Deep Vein Thrombosis

Latest Blog Posts on WebMD

View all blog posts

Important: The opinions expressed in WebMD Blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Blogs are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.

Do not consider WebMD Blogs as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.

Read More